Alert archive / Michigan / Tornado Warnings in 2001

Tornado Warning 1, NWS Marquette, MI

June 19, 2001Houghton County, Michigan

NWS Marquette, MI issued this tornado warning at Jun 19, 2001, 12:19 AM EDT for Houghton County, Michigan. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 2001, 12:19 AM EDT (04:19 UTC)
Expired
Jun 19, 2001, 12:45 AM EDT
In force
26 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Houghton County, MI

The radar

The Marquette radar (KMQT), 98 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 12:30 AM EDTHail 1.75Houghton, MIGolf-ball sized hail.
Jun 19, 12:30 AM EDTHail 0.75Houghton, MIDime sized hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.3 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 394 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
534 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KMQT 190419
TORMQT
MIC061-190445-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1219 AM EDT TUE JUN 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  HOUGHTON COUNTY IN WESTERN UPPER MICHIGAN

* UNTIL 1245 AM EDT

* AT 1214 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR HOUGHTON...MOVING NORTHEAST AT 55 MILES AN HOUR.

THIS REPLACES THE SEVEREW THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR 
THIS AREA.

$$

MRD

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this tornado warning went out at Jun 18, 10:10 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 18, 10:10 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1010 PM EDT MON JUN 18 2001

SHRA/TSRA TONIGHT AND SEVERE POTENTIAL ARE PRIMARY CONCERNS

WV IMAGERY AND RUC40 SHOWING SHRTWV STRETCHING FM NE SD TO LAKE
WINNEPEG. THIS WAS BEING PUSHED ALONG WITH A STRONG 105KT ULJ OVR
NRN CONUS. SFC ANLYS SHOWING LOW OVR MN SPLITTING. NRN PART OVR
INL...WHILE THE SRN PART WAS OVR JUST E OF MSP.

RUC PROJECTING THE SRN LOW TO SHIFT INTO WRN UP BY 06Z. SHRTWV WILL
REACH WRN UP BY 12Z. A WAVE IS SHOWING UP IN THE 310K ISENTROPIC
ANLYS OVR WRN UP. THIS SHOULD ENHANCE POTENTIAL FOR TRIGGERING TSRA
LATE THIS EVENING. SFC-H85 Q-VEC ANLYS ALSO SHOWING GREATEST
CONVERGENCE OVR SLIDING OVR FA OVRNGT. LI'S ARE XPCT TO DROP OFF TO
-5 BY  09Z. SBCAPE VALUES ARE XPCT TO XCEED 2500J/KG BY 09Z OVR FA
PER RUC. LATEST RUC SOUNDING DATA FOR UP SHOWING A LTL MORE MSTR
THAN EARLIER FCST IN LLVLS. ALREADY SVR TSRA DVLPG OVR ERN MNf AND
NRN WI. POTENTIAL IS HI FOR POSSIBLE SVR TSRA AND/OR TOR XPCTD
OVRNGT. LOOKING AT THE RUC'S THETA-E RIDGE PATTERN...IT APPEARS THE
STRONGEST ACTIVITIES WILL BE OVR THE SRN UP.

.MQT...TORNADO WATHCH MIZ002>004-009-010.

DLG

In the hours before

Special weather statement, Jun 18, 6:55 PM EDT, 5 hours 24 minutes before
MIZ001>007-009>014-190600-

SEVERE WEATHER OUTLOOK...UPDATED TO MOVE BACK TIMES
NATIONAL WEATHER SERVICE MARQUETTE MI
655 PM EDT MON JUN 18 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR WEST AND CENTRAL UPPER
MICHIGAN...

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS PORTIONS OF WEST AND
CENTRAL UPPER MICHIGAN TONIGHT.

LOW PRESSURE IN EASTERN SOUTH DAKOTA WILL MOVE TO WESTERN LAKE
SUPERIOR TONIGHT. A COLD FRONT WILL MOVE THROUGH THE UPPER PENINSULA
AFTER MIDNIGHT. AS WARM AND UNSTABLE AIR CONTINUES TO FLOW INTO
UPPER MICHIGAN...EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP
AFTER SUNSET. LOOK FOR THE STORMS TO MOVE EAST AT 50 MPH. THE MAIN
THREAT FROM THESE STORMS WILL BE HAIL TO ONE INCH IN DIAMETER. WIND
GUSTS TO 60 MPH ARE ALSO POSSIBLE...MAINLY SOUTH OF IRON MOUNTAIN
AND ESCANABA.

LOOK FOR SHOWERS AND THUNDERSTORMS TO REDEVELOP IN IRONWOOD AFTER 9
PM CDT...HOUGHTON AND IRON MOUNTAIN AFTER 10 PM CDT/11 PM EDT...
MARQUETTE AND MENOMINEE AFTER 11 PM CDT/MIDNIGHT EDT...AND MUNISING
AND ESCANABA AFTER MIDNIGHT EDT.

SKYWARN ACTIVATION MAY BE NEEDED AFTER SUNSET.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDTER FOR
LATER FORECASTS AND POSSIBLE WATCHES OR WARNINGS.

MICHELS
Special weather statement, Jun 18, 10:29 PM EDT, 1 hour 50 minutes before
MIZ002>004-009-010-190700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1029 PM EDT MON JUN 18 2001

...TORNADO WATCH NUMBER 451 IN EFFECT UNTIL 300 AM EDT (200 AM
CDT)...

A TORNADO WATCH IS IN EFFECT FOR GOGEBIC...ONTONAGON...
HOUGHTON...BARAGA AND IRON COUNTIES UNTIL 300 AM EDT (200 AM CDT).
THIS WOULD INCLUDE THE CITIES OF IRONWOOD...ONTONAGON...IRON RIVER...
CRYSTAL FALLS...LANSE...HOUGHTON AND HANCOCK.

THUNDERSTORMS THAT ARE SEVERE HAVE BEEN ONGOING ACROSS NORTHWEST AND
CENTRAL WISCONSIN AND ARE MOVING NORTHEAST AT 45 MPH. THE
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE UPPER PENINSULA OF
MICHIGAN AFTER 1000 PM CDT (1100 PM EDT) WITH LARGE HAIL...ISOLATED
TORNADOES AND STRONG WIND OF 70 MPH OR GREATER POSSIBLE. SOME
OF THE THUNDERSTORMS IN NORTHWESTERN WISCONSIN HAVE PRODUCED
TORNADOES THIS EVENING.

PERSONS IN GOGEBIC...ONTONAGON...HOUGHTON...BARAGA AND IRON COUNTIES
ARE URGED TO LISTEN FOR LATER WEATHER STATEMENTS...FORECAST UPDATES
AND POSSIBLE WARNINGS USING NOAA WEATHER RADIO OR THEIR FAVORITE
MEDIA OUTLET.

MICHELS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 10:55 PM EDTSevere Thunderstorm WarningMQTGogebic50 min
Jun 18, 11:14 PM EDTSevere Thunderstorm WarningMQTOntonagon46 min
Jun 18, 11:55 PM EDTSevere Thunderstorm WarningMQTHoughton35 min
Jun 19, 1:01 AM EDTSevere Thunderstorm WarningMQTSchoolcraft44 min

Nearby

Tornado Warnings in Michigan, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.